Drug rash with eosinophilia and systemic symptoms, or DRESS syndrome, is a severe hypersensitivity reaction to certain medications. Symptoms of the condition include skin eruption, fever, hematologic abnormalities, and multi-organ involvement.
Health experts consider this rare adverse drug allergy to be potentially life threatening. It occurs due to the immune system overreacting to certain medications. Symptoms may manifest weeks after a person begins the problematic medicine. The treatment often involves ceasing suspect medications and using immunomodulatory drugs to reduce the symptoms.
In this article, we discuss DRESS syndrome in more detail, including the causes, symptoms, diagnosis, treatment, recovery and management, and complications.
DRESS syndrome, also known as drug-induced hypersensitivity syndrome (DIHS) or drug hypersensitivity syndrome, is a severe reaction to certain drugs. Experts classify DRESS syndrome as a type 4 hypersensitivity reaction. It is a serious drug reaction affecting the skin and other organs, with a mortality rate of up to 10%.
The overall incidence of DRESS syndrome is uncommon, with estimates of risk ranging from 1 in every 1,000 to 1 in every 10,000 people after exposure to triggering drugs. It typically happens within 2–6 weeks of a person’s first exposure to the drug, causing characteristic yet variable features affecting the skin and multiple organs.
DRESS syndrome is a delayed T-cell mediated hypersensitivity reaction in response to certain drugs. The damage occurs due to an overreaction from the immune system, which involves the activation of T-cells and the release of cytokines. There are many potential
- antiviral drugs
- allopurinol (Zyloprim)
- mexiletine (Mexitil)
- mood stabilizers and antidepressants
- biologic agents
Evidence also suggests that other factors are likely to play a role. These may include:
- a genetic predisposition to DRESS syndrome
- an inability of the liver to metabolize certain drugs
- the reactivation of certain viruses, such as the Epstein-Barr virus (EBV) or human herpesvirus 6 (HHV6)
Some people may refer to DRESS syndrome as an idiosyncratic multisystem reaction to a drug. This refers to the fact that the condition can have a variety of symptoms. Although people may experience different symptoms, the name DRESS derives from the characteristic high eosinophil count, known as eosinophilia, and the body-wide symptoms that usually manifest.
- skin rashes or eruption
- atypical lymphocytosis
- swollen lymph nodes
- inflammation of internal organs
DRESS syndrome can present with many different features that can mimic those of other diseases, including cellulitis, viral hepatitis, and systemic lupus erythematosus. Due to this, it is prone to misdiagnosis.
The RegiSCAR project has multiple aims, which include bringing together experts interested in severe cutaneous adverse drug reactions (SCARs), such as DRESS syndrome, and collecting biological samples to study.
By identifying common traits of SCARs, the project also serves as a diagnostic tool that healthcare professionals commonly use to help diagnose DRESS syndrome. To receive a diagnosis of DRESS syndrome, a person must meet the
- acute rash
- a reaction that is likely drug-related
In addition, three out of the four issues below should be present:
- fever higher than 38°C
- enlarged lymph nodes in at least two sites
- involvement of at least one internal organ
- blood count abnormalities
Researchers in Japan have suggested a different set of criteria, which are similar but include the presence of HHV6 reactivation.
Early recognition and immediate withdrawal of the medication are the most important factors in treating the disease. This approach may be enough to resolve the symptoms and any blood abnormalities, as well as preventing the progression of the disease.
Afterward, treatment is mainly supportive and involves managing and relieving the symptoms. It may involve fluid replacement, temperature regulation, proper nutrition, wound care, and infection control. Other supportive measures depend on the affected organs.
Systemic corticosteroids are the most widely used treatment for the disease. However, there is still no consensus on the ideal dosage, timing, and route of administration. A
A 2020 article mentions that while most people with DRESS syndrome fully recover, some may have a prolonged course. For these individuals, the disease may recur or lead to autoimmune complications. However, a 2017 study mentions that gradually tapering corticosteroid medications may help prevent disease flare-ups and the development of autoimmune diseases.
People who experience a DRESS syndrome reaction should take note of the culprit drug and try to avoid it and other similar drugs. If a doctor has prescribed the medication, they should speak with the doctor about alternative treatments.
Although more research is still necessary, scientists are investigating the use of
Even after recovery, some individuals may suffer long-term consequences from DRESS syndrome, including permanent organ damage and the development of autoimmune conditions.
Organ damage resulting from DRESS syndrome is also associated with long-term complications. Individuals with severe liver damage may need a liver transplant, while those with prior kidney disease may require long-term hemodialysis.
Infectious diseases are another common complication associated with DRESS syndrome. A
DRESS syndrome is a complex and potentially life threatening medical emergency. It occurs when the immune system overreacts to certain drugs, resulting in a type 4 hypersensitivity reaction that can cause multiple symptoms throughout the body, such as fever, blood abnormalities, and organ inflammation.
Early recognition and diagnosis are very important to halt disease progression and prevent long-term complications and even death. The treatment usually involves ceasing the culprit drug and using immunomodulatory drugs to reduce symptoms. Careful treatment planning is also essential to prevent and manage long-term complications.